Tornadoes · United States · Wyoming · 2003
F0 tornado, Gillette, Wyoming, June 21, 2003
This F0 tornado ran 1.0 miles across Campbell County on June 21, 2003, touching down at 2:25 PM MDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 21, 2003
- Touchdown
- 2:25 PM MDT (20:25 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Campbell County
- Touchdown point
- 44.280, -105.380
- Lift-off point
- 44.280, -105.380
- Record number
- 1219
What the Weather Service recorded
A strong upper-level shortwave moving over northeastern Wyoming produced a long lived supercell thunderstorm. The thunderstorm developed over western Campbell County and moved east across Gillette and continued to Rozet. The storm continued into southern Crook County, moving just north of Moorcroft and Sundance. West of Gillette, the storm became tornadic and produced brief tornadoes. One tornado briefly touched down 12 miles west of Gillette in the vicinity of Force Road, north of Interstate 90, with no damage. Another tornado briefly touched down near the Wyodak Power Plant, about 5 miles east of Gillette, also with no damage. Golf ball to baseball sized hail was common across Campbell and Crook Counties. Extensive hail damage was reported in Gillette, particularly across northern parts of the city. Auto dealerships estimated losses of several million dollars. Insurance companies estimated claims totals from automobile and roof damage to be in the millions of dollars.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
7 minutes of warning. NWS UNR issued a tornado warning for this county at 20:18 UTC, 7 minutes before the tornado touched down, in force until 21:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:19 UTC | 20:15 UTC | Severe Thunderstorm Warning | UNR |
| 19:45 UTC | 20:15 UTC | Tornado Warning | UNR |
| 20:12 UTC | 21:15 UTC | Severe Thunderstorm Warning | UNR |
| 20:18 UTC | 21:15 UTC | Tornado Warning | UNR |
| 00:53 UTC | 01:45 UTC | Severe Thunderstorm Warning | UNR |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:33 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at Jun 21, 10:35 AM MDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 21, 10:35 AM MDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1035 AM MDT SAT JUN 21 2003 AS OF 16Z...SLOW MOVING COLD FRONT STRETCHED FROM NEAR HEI TO EFC TO EAST OF GCC. FRONT WILL CONTINUE TO SLOWLY MOVE EASTWARD ACROSS THE REST OF THE CWA THIS AFT...REACHING FAR EASTERN CWA THIS EVE. MOST NOTICIBLE WITH THE FRONT WILL BE THE DRIER AIR FILTERING IN BEHIND WITH UPPER 40S TO LOWER 50S DEWPOINTS. SEVERAL PIECES OF SHRTWV ENERGY ARE MOVING NORTHEASTWARD ACROSS THE REGION. ONE IS MOVING ACROSS EASTERN NEB AND SD RIGHT NOW. ANOTHER IS MOVING ACROSS EASTERN MT...WHILE YET ANOTHER IS MOVING INTO SOUTHWEST WY. HAVE RAISED POPS A BIT IN NE WY AND THE HILLS FOR THE AFT AS THE WAVE IN SOUTHWEST WY APPROACHES THIS AFT. SPC SLIGHT RISK FOR SEVERE WX ACROSS ENTIRE CWA LOOKS APPROPRIATE ...THOUGH THINK SLIGHTLY BETTER CHANCES MAY END UP BEING IN THE VICINITY OF THE BOUNDARY AS IT MOVES INTO CENTRAL SD LATER THIS AFT AND THIS EVE. DEWPOINTS IN THE LOW TO MID 60S AND TEMPS NEAR 90 BY LATE AFT WILL RESULT IN A VERY UNSTABLE ATMOS ACROSS SOUTH CENTRAL SD WITH CAPES NEAR 2000 J/KG AND VERY STEEP LAPSE RATES. LATEST RUC AND ETA SHOW STRONG LIFT DEVELOPING ALONG THE BOUNDARY BY 00Z. SHEAR IS STRONG ENUF FOR ISOLATED SUPERCELLS. LARGE HAIL AND STRONG WINDS WOULD BE THE MAIN THREATS AGAIN. NOT MUCH IN THE WAY OF CHANGES MADE TO THE ZONES FOR TODAY. BUMPED UP POPS IN NE WY AND THE HILLS...TWEEKED TEMPS UP A BIT IN A FEW AREAS...AND ADJUSTED WINDS WHERE APPROPRIATE AS THE FRONT MOVES THRU. .UNR...NONE. ST
Hazardous weather outlook, Jun 21, 6:59 AM MDT, 7 hours 26 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 659 AM MDT SAT JUN 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. SOME STRONGER STORMS MAY BECOME ORGANIZED AND PRODUCE SEVERE WEATHER. THE PRIMARY THREAT WILL BE HAIL LARGER THAN 3/4 INCH DIAMETER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH THURSDAY AS A SERIES OF DISTURBANCES MOVES ACROSS THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS SATURDAY AS A COLD FRONT WILL BE MOVING THROUGH NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. 99
In the hours before
Local storm report, Jun 21, 2:14 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
214 PM MDT SAT JUN 21 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0143 PM 15 WNW GILLETTE WY TORNADO
06/21/03 CAMPBELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0155 PM 8 W GILLETTE WY TORNADO
06/21/03 CAMPBELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TORNADO WAS ON THE
GROUND EARLIER, AND
BROKE UP AROUND 155 PM
MDT.
0204 PM 8 W GILLETTE WY 1.75 INCH HAIL
06/21/03 CAMPBELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0209 PM GILLETTE WY 1.75 INCH HAIL
06/21/03 CAMPBELL REPORTED BY LAW
ENFORCEMENT OFFICIAL ON
NORTHWEST SIDE OF TOWN.
BunkersThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Rapid City, SD (KUNR), 12:00Z
8.4 hours before the tornado, 201 km from the path. June 21, 2003.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -373 J/kg
- Surface CAPE
- 1471 J/kg
- Mixed-layer LCL
- 2468 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.9 K/km
Rapid City, SD (KUNR), 00:00Z
3.6 hours after it, 201 km from the path. June 22, 2003.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -48 J/kg
- Surface CAPE
- 1385 J/kg
- Mixed-layer LCL
- 1714 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.5
- 0-3 km lapse rate
- 8.6 K/km
The surface observations
Gillette (GCC), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:55 UTC | 68 | 52 | 40° 10 kt | 1005.8 | ||
| 19:55 UTC | 66 | 50 | 30° 17 kt | 22 | 1004.7 | |
| 20:08 UTC | 55.4 | 51.8 | 320° 11 kt | 28 | 1006.4 | +RA |
| 20:15 UTC | 51.8 | 50 | 10° 4 kt | 1005.8 | -RA BR | |
| 20:18 UTC | 51.8 | 50 | 10° 4 kt | 1005.8 | RA BR | |
| 20:55 UTC | 65 | 52 | 40° 9 kt | 1005.4 | ||
| 21:55 UTC | 65 | 53 | 50° 9 kt | 1005.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2003 tornado in WyomingEvery tornado in Wyoming since 1950Warnings in force in Wyoming nowThe forecast where you are
The other tornadoes of June 21, 2003
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.